Anaphylaxis refers to a severe allergic reaction in which there are prominent dermal and systemic signs and symptoms. The full-blown syndrome includes urticaria (hives) and/or angioedema with hypotension and bronchospasm. The former involves prior sensitization with later re-exposure, producing symptoms via an immunologic mechanism. An anaphylactoid reaction produces a very similar clinical syndrome, but it is not immune-mediated. Treatment for both conditions is similar.
Patients with symptoms of severe anaphylaxis should first receive high-flow oxygen, cardiac monitoring, and IV access. These measures are appropriate for an asymptomatic patient who has a history of serious reaction and has been re-exposed to the inciting agent.
Additional treatment depends upon the condition of the patient and the severity of the reaction. Measures beyond basic life support (BLS) are not necessary for patients with purely local reactions.
Administer epinephrine to patients with systemic manifestations of anaphylaxis. When there is mild cutaneous reaction, an antihistamine alone may be sufficient, thus the potential adverse effects of epinephrine can be avoided. Patients on beta-blocker medications may not respond to epinephrine. In these cases, glucagon may be useful. Antihistamines (eg, H1 blockers), such as diphenhydramine are important and should be given for all patients with anaphylaxis or generalized urticaria.
Preventive therapy for anaphylaxis is dependent upon identifying the inciting agent. When the agent has been identified, the key to prevention is avoidance. There are certain prophylactic or preventative therapies that may be employed when re-exposure cannot be avoided. When the inciting agent is not obviously known from the history, allergy testing may be useful in identifying it. When the allergen is a therapeutic agent for which subsequent usage is medically necessary, there are desensitization or pretreatment protocols that may be employed.
Complications from anaphylaxis are rare, and most patients completely recover. Myocardial ischemia may result from hypotension and hypoxia, particularly when there is underlying coronary artery disease. Ischemia or arrhythmias may result from treatment with pressors. Prolonged hypoxia also may cause brain injury. At times, a fall or other injury may occur when anaphylaxis leads to syncope.
Caution patients who are discharged after an episode of anaphylaxis to avoid exposure to an inciting agent. When no inciting agent has been identified, consider referral to an allergist to identify the cause of anaphylaxis.
Disclaimer - All information and content on this site are for information and educational purposes only. The information should not be used for either diagnosis or treatment or both for any health related problem or disease. Always seek the advice of a qualified physician for medical diagnosis and treatment. Full Disclaimer